Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Des Moines, IA

May 30, 2000Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2000, 7:12 PM CDT for Franklin County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2000, 7:12 PM CDT (00:12 UTC)
Expired
May 30, 2000, 7:45 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS53 KDMX 310013
SVRDSM
IAC069-310045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT TUE MAY 30 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 745 PM

* AT 709 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COULTER...OR ABOUT 33 MILES SOUTH OF MASON
  CITY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAMPTON AROUND 730 PM
  NEAR HANSELL AROUND 740 PM

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4291 9349 4256 9342 4256 9304 4291 9303

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 30, 3:13 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT TUE MAY 30 2000

CHALLENGES TO INCLUDE TIMING AND PLACEMENT OF THUNDERSTORMS DURING
FORECAST AND HOW CLOUDS WL MESS WITH TEMPS.  CURRENTLY...CLOUDS WITH
ISOLD SHRA CONTINUE TO MOVE ACRS MUCH OF CWA.  AREAS IN THE SW WHICH
HAVE CLEARED HAVE SEEN TEMPS JUMP TO NEAR 90.  MOISTURE CONVERGENCE
HAS PERSISTED IN W CENTRAL ZONES AS WEAK WAVE IN S CENTRAL NEBRASKA
MOVES EAST.  MAIN QUESTION IS STRENGTH OF CAP AND IF IT WL HOLD.
18Z RUC HAS THE CAP BREAKING BY 00Z WITH ANY THUNDERSTORMS MOVING
RAPIDLY TO THE EAST.  MDT RISK IN LARGE SWATH ACRS CENTRAL IA AND WL
HAVE SEVERE WORDING IN ZONES AS ANY STORMS THAT FORM SHOULD RAPIDLY
INTENSIFY WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

MODELS STILL A BIT DIFFERENT TODAY WITH FRONTAL POSITIONING THROUGH
FRIDAY MORNING WITH A COMPROMISE THE BEST AT THIS POINT.  SO...FOR THE
BIG PICTURE...THE FRONT HEADS A BIT FARTHER SOUTH OVERNIGHT BEFORE
RETREATING BACK NORTH BY WEDNESDAY EVENING.  IT WL THEN MOVE
SOUTHEAST ACRS THE CWA BY LATER ON THURSDAY.  MOST CONVECTION WL
REMAIN ALONG AND NORTH OF THE FRONT AT THE EDGE OF THE CAP.  TIMING
OF CONVECTIVE SYSTEMS THROUGH CWA A BIG PROBLEMS BUT KNOWING THAT
FRONT WL BE IN CENTRAL OR NORTHERN IA LEAVES BEST PCPN CHANCES ACRS
THE NORTH.  TEMPS WL AGAIN BE TRICKY WITH RESIDUAL CLOUD COVER LEFT
OVER FROM CONVECTIVE SYSTEMS WL INHIBIT SOLAR INSOLATION.  WL AGAIN
KEEP IT ON THE WARM SIDE IN THE SOUTH LEANING TOWARDS COOLER
GUIDANCE IN THE NORTH.

IN THE EXTENDED...WL SEE FRONT PUSH SOUTHWARD ON FRIDAY WITH NORTH
DRYING OUT BUT SHOWERS CONTINUING SOUTH.  SATURDAY 9MAY SEE A BRIEF
BREAK BUT EXPECT WAA TO ONCE AGAIN INCREASE CHC FOR PCPN BY LATER IN
THE DAY.  SUNDAY APPEARS TO HAVE A DECENT CHC FOR THUNDERSTORMS
THROUGH THE DAY.

.DSM...NONE.

COGIL

In the hours before

Special weather statement, May 30, 1:52 PM CDT, 5 hours 20 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-311100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT TUE MAY 30 2000

HAZARD--SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND
GUSTS TO 85 MPH AND HAIL OF UP TO AN INCH IN DIAMETER.

AREA OF CONCERN--ALL OF THE DES MOINES COUNTY WARNING AREA HAS THE
POSSIBILITY OF SEVERE WEATHER.  THE GREATEST THREAT IS THAT PART OF
IOWA NORTH OF U.S. HIGHWAY 34 AND SOUTH OF U.S. HIGHWAY 18.

TIMING DETAILS--AFTER 600 PM OVER THE WESTERN PART OF THE FORECAST
AREA...SPREADING TO THE REST OF THE AREA BY AROUND MIDNIGHT.

METEOROLOGICAL COMMENTS--A POTENTIALLY EXPLOSIVE WEATHER SITUATION
IS TAKING SHAPE OVER PARTS OF THE CENTRAL U.S.  A NEARLY STATIONARY
FRONT EXTENDS FROM CENTRAL WISCONSIN...ACROSS NORTHWEST IOWA...INTO
A LOW PRESSURE OVER NORTH CENTRAL KANSAS.  THE FRONT WILL MOVE
LITTLE AS THE LOW IN KANSAS MOVES NORTHEAST ALONG THE FRONT.  STRONG
SOUTH WINDS OF 25 TO 40 MPH ACROSS KANSAS WERE DRAWING MOISTURE
NORTH INTO EASTERN NEBRASKA AND SOUTHWEST IOWA.  DEW POINT
TEMPERATURES HAVE CLIMBED INTO THE LOW TO MID 70S FROM WEST CENTRAL
IOWA...SOUTH INTO THE SOUTHERN PLAINS.  THE ATMOSPHERE IS CAPPED AT
PRESENT WITH A LAYER OF VERY WARM AIR MOVING OVER THE REGION.
ALTHOUGH TEMPERATURES APPROACHING 100 DEGREES ARE PRESENT AS FAR
NORTH AS SOUTHEAST NEBRASKA...THE CAP IS LIKELY TO HOLD UNTIL LATER
TODAY.  TEMPERATURES ALOFT WILL BEGIN TO COOL SOMEWHAT AFTER DARK
AND THE CAP IS LIKELY TO BREAK OVER EAST CENTRAL NEBRASKA OR WESTERN
IOWA TOWARD SUNSET OR SHORTLY AFTER.  THUNDERSTORMS WILL QUICKLY
FORM INTO A MESOSCALE CONVECTIVE COMPLEX AND RACE EAST.  THE FAST
MOVEMENT SUGGESTS THE POSSIBILITY OF HIGH WINDS...SUCH AS OCCURRED
OVER NEBRASKA LAST NIGHT...TO SWEEP ACROSS IOWA.

PRECAUTIONS--SKYWARN...SPOTTER GROUPS...AMATEUR RADIO GROUPS AND LAW
ENFORCEMENT PERSONNEL MAY BE REQUIRED THIS EVENING INTO THE NIGHT.
STAY ABREAST OF LATER FORECASTS...STATEMENTS AND POSSIBLE WATCHES
AND WARNINGS THAT MAY BE ISSUED LATER THIS AFTERNOON OR TONIGHT.

FOR MORE INFORMATION GO TO THE DES MOINES NATIONAL WEATHER SERVICE
WEBSITE AT WWW.CRH.NOAA.GOV/DMX.

MS MAY 00

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:23 PM CDTSevere Thunderstorm WarningDMXBoone22 min
May 30, 7:31 PM CDTTornado WarningDMXBoone14 min
May 30, 7:48 PM CDTTornado WarningDMXDallas27 min
May 30, 7:56 PM CDTSevere Thunderstorm WarningDMXPolk34 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk34 min
May 30, 8:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
May 30, 8:32 PM CDTSevere Thunderstorm WarningDMXDallas13 min
May 30, 8:35 PM CDTTornado WarningDMXPolk25 min
May 30, 8:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk32 min
May 30, 8:47 PM CDTSevere Thunderstorm WarningDMXHamilton43 min
May 30, 8:58 PM CDTTornado WarningDMXPolk32 min
May 30, 9:03 PM CDTTornado WarningDMXHamilton, Hardin27 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama40 min
May 30, 9:25 PM CDTFlash Flood WarningDMXPolk4 hr
May 30, 9:28 PM CDTTornado WarningDMXPolk32 min
May 30, 9:35 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall40 min
May 30, 9:53 PM CDTSevere Thunderstorm WarningDMXStory37 min
May 30, 10:00 PM CDTTornado WarningDMXJasper, Polk45 min
May 30, 10:47 PM CDTSevere Thunderstorm WarningDMXJasper43 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningDMXGrundy28 min
May 30, 11:18 PM CDTSevere Thunderstorm WarningDMXTama57 min
May 30, 11:28 PM CDTSevere Thunderstorm WarningDMXJasper47 min
May 31, 12:16 AM CDTSevere Thunderstorm WarningDMXGrundy29 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningDMXFranklin29 min
May 31, 9:20 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin25 min
May 31, 10:17 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama28 min
May 31, 10:25 AM CDTSevere Thunderstorm WarningDMXPolk35 min
May 31, 11:03 AM CDTFlash Flood WarningDMXBlack Hawk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.